Alert archive / Nevada / Lake Wind Advisories in 2017

Lake Wind Advisory 3, NWS Reno, NV

January 9, 20174 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Jan 9, 2017, 7:28 PM PST for 4 counties in Nevada. It took effect at Jan 10, 2017, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2017, 7:28 PM PST (03:28 UTC)
In effect from
Jan 10, 2017, 7:00 AM PST
Expired
Jan 10, 2017, 3:09 AM PST
In force
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
108 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 9, 7:26 PM PST, 2 minutes earlier.

Area forecast discussion, Jan 9, 7:26 PM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
726 PM PST Mon Jan 9 2017

.UPDATE...

The next system is making its way into the region tonight...but
the strongest part of this storm will not affect the area until
Tuesday through Wednesday morning.

Light snow continues in parts of the Sierra and has begun
spreading into northeast California. Snow showers are spilling
into far western Nevada as well. While light snow will begin to
pile up in the Sierra...in the valleys significant snow
accumulation is not expected tonight. East of the Sierra and in
the lower valleys of northeast California snow showers could
produce brief bursts that drop 1/2 an inch or better at a time
with total accumulations reaching up to 2 inches by morning. We
will leave the winter products as is for now. But anyone in the
Reno/Sparks/Carson City/Minden/Dayton/Fernley area should be aware
that their commute could get quite icy Tuesday morning if even
less than an inch falls.

Winds will be the next issue. The forecast is still on track for
strong winds east of the Sierra and the Surprise Valley for
Tuesday. We will issue a Lake Wind Advisory for Pyramid Lake as
well...but this may need to be replaced with a Wind Advisory for
the rest of the basin and range country.

On to continued flooding. Reports still show some roads closed due
to water in parts of western Nevada and northeast California. All
rivers are receding except the Middle Fork Feather through Plumas
County. The Truckee will remain out of its banks below Derby Dam
until midday Tuesday. The Carson continues to cause minor lowland
flooding through the Carson Valley...but significant threats to
structures is not expected. This high water will work down stream
through Carson City and Dayton through Wednesday.

We will continue the Flood Advisory for a broad swath of northeast
California and western Nevada. Flooding from swollen streams and
in low lying areas away from the main rivers should slowly
ease...but will hang on through the night even with snow starting
fall. 20

&&

.PREVIOUS DISCUSSION... /Issued 315 PM PST Mon Jan 9 2017/

SYNOPSIS...

The weather will remain unsettled through at least Wednesday. These
storms are colder with lower snow levels lessening the flood
threat. However, downstream areas will continue to be susceptible
to flooding through Tuesday afternoon. Aside from the flooding,
heavy Sierra snowfall with periods of rain and snow will continue
into Western Nevada. High winds are also possible Tuesday. Drier
weather is expected late week into the weekend.

SHORT TERM...

Attention shifts to incoming winter storms over the next couple
days with the biggest impact being heavy snow and blowing snow in
the Sierra. Flooding concern is diminishing today, although there
are still some impacts and concerns for downstream locations
through Tuesday, including east of Sparks on the Truckee River,
the Carson River, and the Middle Fork Feather River near Portola.
A Flood Advisory remains in effect for much of northeastern CA and
western NV as flood waters have been slow to drain from lowland
areas around the Truckee Meadows, Sierra Valley, Carson Valley,
and portions of Lassen County. A few locations still remain
covered by flood waters, including Highway 395 near Johnson Lane
where the Carson River is coming out of it's banks.

Precipitation is increasing in the Sierra ahead of our next
winter storm that is moving in tonight through Wednesday. Some
convection is developing on the western slopes of the Sierra this
afternoon and will carry over into the eastern Sierra/Tahoe Basin
and even into the lower valley of northeastern CA and western NV
tonight.

We have issued a winter weather advisory for Surprise Valley and
Northern Washoe Counties as high resolution models are showing a
strong potential for several inches of snow tonight for areas north
of Pyramid Lake. Earlier this morning, the high-res models were
showing the potential for a quick 1-2 inches of snow around the
Reno-Carson City-Minden, but have since backed off on this
potential. We still have the mention in the forecast for light snow
around Reno- Carson, but forecaster confidence is rather low. Snow
levels will then rise Tuesday afternoon, possibly rising as high
as 6000-7000 feet north to south before crashing back to the
valley floors by Wednesday morning.

The atmosphere becomes more stable Tuesday morning, with increasing
winds across the region. 700mb flow increases to around 60-70kts,
with very strong winds likely along the Sierra Front Tuesday
afternoon and evening. High winds with gusts up to 65 mph are
likely Tuesday for the Sierra Front areas from Mono County north
to the Oregon border. Wind prone areas, especially those along
US-395 will see gusts up to 80 mph at times. For the Sierra
ridges, we could see winds exceeding 150 mph at times Tuesday. We
have upgraded to a High Wind Warning for the Sierra Front areas.
We may need to issue a wind advisory for Pershing and Churchill
Counties as well, but for now we have their winds just below
advisory.

By Tuesday evening, the front pushes into the region, with heavier
snow in the Sierra and precipitation spilling over into the
valleys of northeast CA and western NV. By Wednesday, we could see
up to 4 to 8 feet of snow in the high Sierra above 7000 feet, with
2 to 5 feet around the Lake Tahoe Basin and around Mammoth Lakes.
Blizzard conditions will occur over the passes and ridges Tuesday
and Tuesday night. Blizzard conditions may also be widespread in
the lower elevations for the Tahoe Basin and 395 corridor in Mono
County Tuesday afternoon and evening.

Snow levels will be coming back down to around 4500-5000 feet
Wednesday morning, with a slight potential for accumulating snow
on the valley floors by early Wednesday morning, although this may
end up mixed with rain. Snow will taper off on Wednesday
afternoon, with light snow continuing in the Sierra through
Thursday morning. There is some uncertainty in another shortwave
for Thursday that may bring additional snowfall to the Sierra.
Hoon

Long Term...Friday through Monday...

By Friday the weather will finally start to quiet down in the region
after a very active start to 2017. Remnant low pressure from the
storms this week is forecast to be moving into Arizona by Friday. By
this time the jet stream will weaken along the west coast allowing
the storm track to recede north into the Pacific Northwest.

For the weekend expect generally light winds with a break from
precipitation. Cooler air will filter into the region with
temperature inversions developing over the weekend. Daytime
temperatures will be near normal for January with below average low
temperatures.

There are good indications that the break from precipitation may be
short lived. The low pressure anomaly in the Gulf of Alaska is
forecast to remain intact allowing the jet stream to re-strengthen
towards the west coast. This will again allow the storm track back
into the Sierra and western Nevada mid to late next week. -Zach

Aviation...

Significant winter storm is moving into the region and expected to
last through Thursday morning. Multiple feet of snow could
accumulate at Sierra terminals with a few inches possible at w.
Nevada terminals. We are expecting 2 periods of possible
precipitation at KRNO/KCXP. Tonight there is a 40% chance of 1-2
inches of accumulating snow if the band of precipitation drops far
enough south. Tomorrow night there is a higher chance for
precipitation but snow levels are also rising so it may be more of a
rain snow mix below 5000 feet.

Snow showers in the Sierra have been on and off today with variable
cigs/vis. For KTVL/KTRK a long period of mostly sustained heavy
snowfall is expected with blowing snow and visibility less then a
1/2 mile. Snow may lighten up Tuesday morning before the heaviest
snowfall is expected Tuesday night into Wednesday morning.

Wind is again expected to be very strong as 150kt jet interacts with
the Sierra. Ridgetop winds could easily exceed 100 kts creating
mountain waves, rotors and llws. Surface winds are expected to peak
tomorrow afternoon with widespread gusts of 50kts possible. -Zach

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Warning from 4 AM to 10 PM PST Tuesday NVZ005.

     Winter Weather Advisory until 10 AM PST Tuesday NVZ005.

     Winter Storm Warning until 4 AM PST Thursday NVZ002.

     High Wind Warning from 4 AM to 10 PM PST Tuesday NVZ003.

     Lake Wind Advisory from 7 AM to 6 PM PST Tuesday for Pyramid
     Lake in NVZ004.

CA...Winter Storm Warning until 4 AM PST Thursday CAZ071.

     High Wind Warning from 4 AM to 10 PM PST Tuesday CAZ070.

     Winter Weather Advisory until 10 AM PST Tuesday CAZ070.

     Winter Storm Warning until 4 AM PST Thursday CAZ073.

     Winter Storm Warning until 4 AM PST Thursday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jan 9, 3:08 PM PST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service RENO NV
308 PM PST Mon Jan 9 2017

NVZ003-004-101400-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Sparks, Verdi, Gardnerville,
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
308 PM PST Mon Jan 9 2017

...Potential for Snow Next Two Nights but Low Certainty...

An incoming winter storm will produce nearly continuous snows in
the Sierra, with a couple opportunities for spillover rain or
snow into western Nevada.

The first is this evening into very early Tuesday morning.
Simulations are however quite variable on location of snow
impacts, ranging from Susanville to Gerlach on one end to Reno-
Carson City-Fernley-Lovelock on the other end. These areas could
see 1-3 inches of snow by daybreak Tuesday, or end up with none,
all depending on where the area of snow sets up.

The second opportunity is Tuesday evening into early Wednesday
morning. This scenario is more of a rain to snow transition for
western Nevada, so if snow levels drop quickly enough then much of
the region could end up with 1-3 inches of snow by daybreak
Wednesday.

Due to the low predictability of these potential snow events, keep
a close eye on the forecast for updates. It would also be a good
idea to wake up early each morning in case you need extra time for
the commute due to snowfall. Just an inch of snow will result in
hazardous and slow driving conditions.

Chris

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 6:10 PM PSTAreal Flood AdvisoryREVDouglas, Lyon, Storey, Washoe6 hr
Jan 9, 8:17 PM PSTRiver Flood WarningREVChurchill, Douglas, Lyon30 hr
Jan 9, 10:31 PM PSTAreal Flood AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe36 hr
Jan 10, 2:34 AM PSTBlizzard WarningREVDouglas, Washoe31 hr
Jan 10, 2:34 AM PSTWinter Storm WarningREVDouglas, Washoe67 hr
Jan 10, 3:09 AM PSTWind AdvisoryREVChurchill, Lyon, Pershing, Washoe19 hr
Jan 10, 1:31 PM PSTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe20 hr

Nearby

Lake Wind Advisories in Nevada, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.